Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 4, NWS Aberdeen, SD

June 27, 2025Dewey County, Potter County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 27, 2025, 8:12 PM MDT for Dewey County, Potter County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2025, 8:12 PM MDT (02:12 UTC)
Expired
Jun 27, 2025, 8:45 PM MDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dewey County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:45 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3087 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

527 
WFUS53 KABR 280212
TORABR
SDC041-107-280245-
/O.NEW.KABR.TO.W.0004.250628T0212Z-250628T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
912 PM CDT Fri Jun 27 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Potter County in north central South Dakota...
  Southeastern Dewey County in north central South Dakota...

* Until 945 PM CDT/845 PM MDT/.

* At 911 PM CDT/811 PM MDT/, a severe thunderstorm capable of
  producing a tornado was located 7 miles south of Ridgeview, or 23
  miles east of Eagle Butte, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Swiftbird and Swiftbird Day School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4489 10085 4507 10087 4512 10029 4490 10024
TIME...MOT...LOC 0211Z 265DEG 33KT 4499 10075 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

12
1 follow-up statement
797 
WWUS53 KABR 280226
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
926 PM CDT Fri Jun 27 2025

SDC041-107-280245-
/O.CON.KABR.TO.W.0004.000000T0000Z-250628T0245Z/
Potter SD-Dewey SD-
926 PM CDT Fri Jun 27 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT/845 PM MDT/
FOR SOUTHWESTERN POTTER AND SOUTHEASTERN DEWEY COUNTIES...

At 925 PM CDT/825 PM MDT/, a severe thunderstorm capable of producing
a tornado was located 8 miles southwest of Swiftbird Day School, or
29 miles west of Gettysburg, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Swiftbird, Swiftbird Day School, Whitlocks Bay Rec Area, and Lake
Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4489 10066 4507 10071 4512 10029 4490 10024
TIME...MOT...LOC 0225Z 265DEG 33KT 4500 10056 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:26 PM MDT, 2 hours 46 minutes earlier. Its key messages:

  • The entire forecast area has been classified as SLIGHT RISK (2 of 5) for severe weather this afternoon/evening. Large hail (2- 3")/Winds (60-80mph) are the main threats, however we also have the potential for tornadoes mainly between the Missouri and James Rivers.
  • SLIGHT RISK (2 of 5) again for Saturday, mainly east of a line from Aberdeen to Pierre, with a large hail and wind threat.
Area forecast discussion, Jun 27, 5:26 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Fri Jun 27 2025

.KEY MESSAGES...

- The entire forecast area has been classified as SLIGHT RISK (2
  of 5) for severe weather this afternoon/evening. Large hail (2-
  3")/Winds (60-80mph) are the main threats, however we also have
  the potential for tornadoes mainly between the Missouri and
  James Rivers.

- SLIGHT RISK (2 of 5) again for Saturday, mainly east of a line
  from Aberdeen to Pierre, with a large hail and wind threat.

&&

.UPDATE...
Issued at 619 PM CDT Fri Jun 27 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 259 PM CDT Fri Jun 27 2025

Initial round of what was supposed to be morning convection finally
dissipated this past hour. A flat cu field is developing across
Lyman and Jones county in the warm sector south of a weak warm front
stretching west to east near I-90. This front will push northward
this evening and is expected to be the focus point for the first
strong to severe round of storms after 22z. Any storms along the
front will be discrete cells with a lot of instability to work with.
Around 4000 J/kg MUCAPE, a 20 kt llj, lapse rates of 7 to 8, and 35
kts of shear will be enough to support supercells. There's an STP of
1 to 2 on the RAP13, as well, right around Pierre, so expect all
threats to be possible with any storms tied to the warm front.

Farther north is more questionable initially. The nose of the theta-
e ridge is in south central ND. So, while supercells may form along
that and shift south into the moisture tongue, there's not really a
forcing mechanism across northern SD. Lower LCL heights, an
increasing and expanding llj, and 30 kts of low level shear will
still be very supportive of supercell continuation from western
Brown county back to the Missouri River late in the evening between
3z and 6z.

The severe threat shifts east on Saturday as the sfc low pushes into
central SD. By 18z, a sfc trough will stretch northeast from I-90 to
Sisseton. Along with a shortwave trough in the evening to the
southwest, storms may form along the boundary.

Another concern today and tomorrow will be the potential for
additional flooding across northeast and east central SD as storms
move over already saturated soil and rivers/creeks at bankfull.
PWATS remain at 1 to 1.5.

An upper trough slides into the Dakotas late Sunday with cooler
temps and somewhat drier conditions under a sfc high. Can't rule out
some instability showers on northwest flow, however, through Monday.
A building ridge on Tuesday will also usher in a drier mid level air
mass briefly before return flow reintroduces moisture on southerly
flow Tuesday evening.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 619 PM CDT Fri Jun 27 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions (outside of evening/overnight thunderstorms) will
prevail over the next 24 hours.

Initial thunderstorm development has occurred south of KPIR,
moving off to the northeast around 25 knots. Not sure that KPIR
will see any convection over the next 6 to 12 hours. Thunderstorms
that developed earlier over/north of the Black Hills may reach or
induce new thunderstorms that reach KMBG by 04-05Z timeframe.
Additionally, will be monitoring thunderstorm trends diving out of
North Dakota later tonight, as these storms could impact KABR and
KMBG. KATY is too low of confidence at the moment to include TS
in the TAF. The atmosphere this evening/overnight will support
potentially very large hail and very strong/damaging winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...10
DISCUSSION...20
AVIATION...10
Hazardous weather outlook, Jun 27, 2:47 AM MDT, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
347 AM CDT Fri Jun 27 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
347 AM CDT Fri Jun 27 2025 /247 AM MDT Fri Jun 27 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

The forecast area has a slight risk (2 of 5) for severe weather this
afternoon/evening. Storm coverage is only isolated to widely
scattered. Large hail (2-3") and damaging winds (60-80mph) are the
main threats, however we also have the potential for tornadoes mainly
between the Missouri and James Rivers late this afternoon into the
evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slight risk (2 of 5) exists mainly east of a line that runs from
Aberdeen to Pierre for Saturday. The main threats are large hail and
damaging winds during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed primarily across central
and north central South Dakota this afternoon and evening. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our X feed.

07

In the hours before

Local storm report, Jun 27, 5:39 PM MDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
639 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Funnel Cloud     1 WSW Vivian            43.92N 100.31W
06/27/2025                   Lyman              SD   Trained Spotter

            funnel cloud came down and lifted right back
            up.

&&
Local storm report, Jun 27, 6:17 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Gst     3 SE Reliance           43.85N 99.56W
06/27/2025  M48 MPH          Lyman              SD   Mesonet

            Mesonet station 54 Reliance (SDDOT).

&&
Local storm report, Jun 27, 7:45 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
845 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     Tstm Wnd Gst     2 SSW Parade            45.00N 101.12W
06/27/2025  E45 MPH          Dewey              SD   Public

&&
Local storm report, Jun 27, 7:49 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
849 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     9 SW Presho             43.82N 100.18W
06/27/2025  M60 MPH          Lyman              SD   Public

            Storms lasted from 6:20 to 8:00 pm. Nickel
            size hail on and off. 60 mph wind gusts with
            the last storm that occurred at 7:50 pm.

&&

KS
Local storm report, Jun 27, 8:03 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
903 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Rain             8 SW Presho             43.82N 100.18W
06/27/2025  M1.60 Inch       Lyman              SD   Cocorahs

&&
Local storm report, Jun 27, 8:07 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
907 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             8 SSW Kennebec          43.80N 99.92W
06/27/2025  E1.00 Inch       Lyman              SD   Trained Spotter

            0.60 inches of rain and quarter size hail.
            Radar estimated time.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:01 PM MDTSevere Thunderstorm Warning Destructive damage threatABRLyman44 min
Jun 27, 6:41 PM MDTSevere Thunderstorm Warning Considerable damage threatABRJones, Lyman49 min
Jun 27, 6:52 PM MDTFlash Flood WarningABRJones, Lyman6 hr
Jun 27, 7:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Jun 27, 7:25 PM MDTSevere Thunderstorm Warning Considerable damage threatABRLyman36 min
Jun 27, 7:43 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 27, 7:45 PM MDTTornado WarningABRDewey30 min
Jun 27, 8:19 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully56 min
Jun 27, 8:28 PM MDTRiver Flood WarningABRCodington21 hr
Jun 27, 8:30 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth45 min
Jun 27, 8:39 PM MDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Sully51 min
Jun 27, 9:12 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth28 min
Jun 27, 9:15 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully45 min
Jun 27, 9:49 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Spink41 min
Jun 28, 5:33 AM MDTSpecial Weather StatementABRClark27 min
Jun 28, 5:01 PM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin44 min
Jun 28, 5:30 PM MDTSevere Thunderstorm WarningABRGrant45 min
Jun 28, 5:33 PM MDTTornado WarningABRDeuel, Hamlin42 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.